Alert archive / Tennessee / Wind Advisories in 2019

Wind Advisory 11, NWS Morristown, TN

February 12, 20195 counties in Tennessee; Russell County, Virginia

NWS Morristown, TN issued this wind advisory at Feb 12, 2019, 3:43 PM EST for 5 counties in Tennessee; Russell County, Virginia. It took effect at Feb 12, 2019, 4:00 PM EST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2019, 3:43 PM EST (20:43 UTC)
In effect from
Feb 12, 2019, 4:00 PM EST
Expired
Feb 13, 2019, 6:00 PM EST
In force
26 hr
Issued by
NWS Morristown, TN

Counties Carter County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Unicoi County, TN, Russell County, VA

The radar

The Knoxville radar (KMRX), 72 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 707 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
707 m²/s²
0-3 km storm-relative helicity
789 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WWUS74 KMRX 122043
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
343 PM EST Tue Feb 12 2019

...Windy Conditions Expected Across the Southern Appalachians
through Wednesday...

.Strong southerly winds will continue across the Southern
Appalachians through Wednesday afternoon. The highest winds will
be across the mountains and adjacent foothills of East Tennessee
and southwest Virginia. A tight pressure gradient developing
behind today's storm system will keep winds rather strong well
into Wednesday.

TNZ041-072-074-130445-
/O.CAN.KMRX.HW.W.0003.000000T0000Z-190212T2100Z/
/O.CON.KMRX.WI.Y.0010.190212T2100Z-190214T0000Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Cosby, Cades Cove, and Gatlinburg
343 PM EST Tue Feb 12 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST WEDNESDAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Morristown has cancelled the High
Wind Warning.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* TIMING...High wind warning through 4 PM this afternoon with a 
  wind advisory through 7 PM Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ018-043-045-047-087-VAZ006-130445-
/O.CAN.KMRX.WI.Y.0010.000000T0000Z-190214T0000Z/
/O.NEW.KMRX.WI.Y.0011.190212T2100Z-190214T0000Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-Southeast Monroe-
Russell-
Including the cities of Mountain City, Cedar Creek, Erwin, 
Roan Mountain, Coker Creek, and Lebanon
343 PM EST Tue Feb 12 2019

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect until 7 PM EST Wednesday.

* WINDS...West 15 to 25 mph with gusts up to 45 mph.

* TIMING...through 7 PM Wednesday

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

VAZ002-122145-
/O.CAN.KMRX.WI.Y.0010.000000T0000Z-190212T2100Z/
Wise-
Including the cities of Wise and Norton
343 PM EST Tue Feb 12 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Morristown has cancelled the Wind
Advisory.

Winds have decreased across the area.

$$

VAZ008-130445-
/O.CON.KMRX.WI.Y.0010.190212T2100Z-190214T0000Z/
Washington-
Including the city of Abingdon
343 PM EST Tue Feb 12 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST WEDNESDAY...

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* TIMING...from 4 PM this afternoon through 7 PM Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
3 follow-up statements
954 
WWUS74 KMRX 130306 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
1006 PM EST Tue Feb 12 2019

...Windy Conditions Expected Across the Southern Appalachians
through Wednesday...

.Strong westerly winds will continue across the Southern 
Appalachians through Wednesday afternoon. The highest winds will 
be across the mountains and adjacent foothills of East Tennessee 
and southwest Virginia. 

TNZ041-072-074-VAZ008-131000-
/O.CON.KMRX.WI.Y.0010.000000T0000Z-190214T0000Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-Washington-
Including the cities of Cosby, Cades Cove, Gatlinburg, 
and Abingdon
1006 PM EST Tue Feb 12 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST WEDNESDAY...

* WINDS...West 15 to 30 mph with gusts up to 40 mph.

* TIMING...Through 7 PM Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ018-043-045-047-087-VAZ006-131000-
/O.CON.KMRX.WI.Y.0011.000000T0000Z-190214T0000Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-Southeast Monroe-
Russell-
Including the cities of Mountain City, Cedar Creek, Erwin, 
Roan Mountain, Coker Creek, and Lebanon
1006 PM EST Tue Feb 12 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST WEDNESDAY...

* WINDS...West 15 to 30 mph with gusts up to 45 mph.

* TIMING...Through 7 PM Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
504 
WWUS74 KMRX 130901
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
401 AM EST Wed Feb 13 2019

...Windy Conditions Expected Across the Southern Appalachians
through Wednesday...

.Strong westerly winds will continue across the Southern
Appalachians through this afternoon. The highest winds will be 
across the mountains and adjacent foothills of East Tennessee and 
southwest Virginia.

TNZ041-072-074-VAZ008-131715-
/O.EXT.KMRX.WI.Y.0010.000000T0000Z-190213T2300Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-Washington-
Including the cities of Cosby, Cades Cove, Gatlinburg, 
and Abingdon
401 AM EST Wed Feb 13 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WINDS...West 15 to 30 mph with gusts up to 40 mph.

* TIMING...Through 6 PM Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ018-043-045-047-087-VAZ006-131715-
/O.EXT.KMRX.WI.Y.0011.000000T0000Z-190213T2300Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-Southeast Monroe-
Russell-
Including the cities of Mountain City, Cedar Creek, Erwin, 
Roan Mountain, Coker Creek, and Lebanon
401 AM EST Wed Feb 13 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WINDS...West 15 to 30 mph with gusts up to 45 mph.

* TIMING...Through 6 PM Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
468 
WWUS74 KMRX 131437
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
937 AM EST Wed Feb 13 2019

...Windy Conditions Expected Across the Southern Appalachians
through this afternoon...

.Strong westerly winds will continue across the Southern
Appalachians through this afternoon. The highest winds will be
across the mountains and adjacent foothills of East Tennessee and
southwest Virginia.

TNZ041-072-074-VAZ008-132300-
/O.CON.KMRX.WI.Y.0010.000000T0000Z-190213T2300Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-Washington-
Including the cities of Cosby, Cades Cove, Gatlinburg, 
and Abingdon
937 AM EST Wed Feb 13 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* TIMING...Through 6 PM Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ018-043-045-047-087-VAZ006-132300-
/O.CON.KMRX.WI.Y.0011.000000T0000Z-190213T2300Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-Southeast Monroe-
Russell-
Including the cities of Mountain City, Cedar Creek, Erwin, 
Roan Mountain, Coker Creek, and Lebanon
937 AM EST Wed Feb 13 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WINDS...West 15 to 25 mph with gusts up to 45 mph.

* TIMING...Through 6 PM Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Feb 12, 2:56 PM EST, 47 minutes earlier.

Area forecast discussion, Feb 12, 2:56 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
256 PM EST Tue Feb 12 2019

.SHORT TERM...(Tonight and Wednesday)...

Widespread rainfall currently across the forecast area ahead of an
advancing cold front. The cold front is located from near Toledo, OH
southward to Nashville, TN to near Houston, TX. In the upper levels,
there is a 150 kt jet that stretches from the Lower Mississippi
River Valley into the Great Lakes. This puts the forecast area in
the favored right entrance region of the jet. PW values are near
maximum levels observed for mid-February with values in the 1.2-1.4
inch range. Due to the saturated atmosphere, lapse rates are near
moist adiabatic and have only seen a couple of lightning strikes
this afternoon across far southeast Tennessee and southwest North
Carolina. Radar estimates rain rates of up to half an inch of rain
an hour with observed storm total rainfall amounts around 0.5-1.5
inches. Regardless, these amounts are causing some flooding
issues due to the already saturated ground. The good news is that
the precipitation is making steady progress to the east and should
come to an end by sunset for most locations and the flood watch
will expire at 00z. Winds remain elevated in the higher elevations
with latest gusts out of Cove Mountain still above 50 mph and
will let the high wind warning continue through 4 pm. Winds have
weakened over the last couple of hours as they take on more of a
southwest direction.

Precipitation chances will decrease from west to east later this
afternoon into the evening hours as cold and dry air advect in
behind the departing front. Looking upstream, westerly to
northwesterly winds behind the boundary remain elevated and will
continue with the wind advisory for the higher elevations through
Wednesday afternoon. There could be enough moisture leftover later
tonight as the cold air rushes in for a few snow showers across the
higher elevations but this shouldn't amount to much more than a
dusting or so for some of the highest peaks. Temperatures will be
noticeably colder by tomorrow morning with lows in the mid 20s to
low 30s with cold air advecting in behind the departing surface
boundary.

Mostly sunny conditions are forecast on Wednesday as the low level
ridge moves into the area. Heights will increase as the upper level
ridge builds to the west. The combination of weak cold advection,
insolation, and rising heights should lead to a day with highs near
average for mid-February with most locations topping out in the mid
40s to low 50s

.LONG TERM...(Wednesday night through Tuesday)...

Models solutions continue to be in flux and model agreement is
not good, so confidence in the details of the forecast for the
long term period suffers as a result especially the weekend and
beyond. We will start out the period dry as we will be under the
influence of surface high pressure and some low amplitude short
wave ridging aloft, then a frontal boundary will push through on
Friday. This system is expected to be moisture starved, so will
only carry chance PoPs Friday. Beyond that things get complicated,
as the front is forecast to stall and multiple waves of low
pressure are forecast to affect the region, but timing of these
waves and how significant they will be is very uncertain. Right
now, appears best chances for precip will be Friday night into
Saturday and again Monday night into Tuesday, but while there may
be a dry period mixed in there for now will keep precip in the
forecast all periods given timing uncertainties. Much of this
precip is expected to be rain, although some snow cannot be ruled
out at times mainly north/higher mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             33  52  34  63 /  10   0   0   0
Knoxville McGhee Tyson Airport, TN  31  49  28  61 /  20   0   0   0
Oak Ridge, TN                       32  49  30  62 /  10   0   0   0
Tri Cities Airport, TN              30  45  24  61 /  50   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Flash Flood Watch until 7 PM EST this evening for Anderson-
     Campbell-Claiborne-Grainger-Hamblen-Hancock-Hawkins-
     Jefferson-Johnson-Knox-Morgan-Northwest Carter-Northwest
     Greene-Scott TN-Southeast Carter-Sullivan-Unicoi-Union-
     Washington TN.

     Wind Advisory until 7 PM EST Wednesday for Johnson-Southeast
     Carter-Southeast Greene-Southeast Monroe-Unicoi.

     Wind Advisory until 7 PM EST Wednesday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.

     High Wind Warning until 4 PM EST this afternoon for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.

VA...Flash Flood Watch until 7 PM EST this evening for Lee-Russell-
     Scott-Washington-Wise.

     Wind Advisory until 7 PM EST Wednesday for Russell.

     Wind Advisory until 4 PM EST this afternoon for Wise.

     Wind Advisory until 7 PM EST Wednesday for Washington.

&&

MA/LW
Hazardous weather outlook, Feb 12, 4:28 AM EST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
428 AM EST Tue Feb 12 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
428 AM EST Tue Feb 12 2019 /328 AM CST Tue Feb 12 2019/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

An approaching cold front will bring strong gusty winds to the
far east Tennessee and southwest Virginia Mountains and
adjacent foothills today and tonight. Sustained winds of 25-40
mph with gusts up to 50 mph are expected across the Smoky
Mountains and adjacent foothills which could result in tree damage
and a few power outages.

A broad area of moderate to heavy showers will move into the
region today. Given the saturated ground from recent rains,
pockets of flash flooding could occur. Use caution if traveling.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A tight pressure gradient between the departing low pressure
system and arriving higher pressure should keep a healthy west to
northwesterly flow going well through the day Wednesday.
Wind speeds in the 15 to 25 mph range will be common, with gusts
to around 45 mph in this westerly flow regime behind the front.

The higher terrain across much of Southwest Virginia and the
mountains along the Tennessee and North Carolina border will see
the greatest impact from these post frontal winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Feb 12, 11:30 AM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1130 AM EST TUE FEB 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     NON-TSTM WND GST COVE MOUNTAIN           35.70N 83.57W
02/12/2019  M67 MPH          SEVIER             TN   MESONET

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 7:48 PM ESTHigh Wind WarningMRXBlount, Cocke, Sevier20 hr
Feb 12, 11:07 AM ESTAreal Flood AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more6 hr
Feb 12, 11:17 AM ESTAreal Flood AdvisoryMRXAnderson, Blount, Knox, Loudon, Monroe, Roane6 hr
Feb 12, 11:39 AM ESTRiver Flood AdvisoryMRXClaiborne, Grainger, Hancock36 hr
Feb 12, 11:39 AM ESTRiver Flood AdvisoryMRXHawkins, Sullivan36 hr
Feb 12, 11:39 AM ESTRiver Flood AdvisoryMRXCocke36 hr
Feb 12, 1:47 PM ESTAreal Flood AdvisoryMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Scott and 1 more4 hr
Feb 12, 2:15 PM ESTAreal Flood AdvisoryMRXMorgan, Roane, Scott3 hr

Nearby

Wind Advisories in Tennessee, 2019Wind Advisories in Virginia, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.